Illinois, 2013Heavy Snow in Illinois, February 26, 2013
February 26, 2013 · NWS ILX · 3 events in 3 counties and zones
Low pressure tracking from Oklahoma into the Ohio River Valley brought heavy snow to west-central Illinois during the morning and early afternoon of February 26th. In excess of 4 inches fell along and west of the Illinois River, with the highest totals of 5 to 8 inches occurring across portions of Stark, Knox, and Schuyler counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking from Oklahoma into the Ohio River Valley brought heavy snow to west-central Illinois during the morning and early afternoon of February 26th. In excess of 4 inches fell along and west of the Illinois River, with the highest totals of 5 to 8 inches occurring across portions of Stark, Knox, and Schuyler counties. Several road closures and power outages were reported due to the heavy, wet snow and 25 to 35 mph winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 25, 11:58 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 25, 11:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1158 PM CST MON FEB 25 2013
.DISCUSSION...
ISSUED 910 PM CST MON FEB 25 2013
PCPN IS STARTING TO ADVECT TOWARD THE AREA THOUGH CURRENT RADAR
LOOPS IS ONLY SHOWING MIDDLE CLOUDS ACROSS THE AREA. STILL BELIEVE
NAM MODEL IS TOO SLOW...ABOUT 3-5HRS TOO SLOW...AND PREFER ECMWF
AND GFS SOLUTIONS. SO CURRENT FORECAST APPEARS TO BE OK AT THIS
TIME. WARNING AND ADVISORY AREAS WILL REMAIN THE SAME WITH SAME
SNOWFALL AMOUNTS EXPECTED LATE TONIGHT THROUGH TOMORROW. THE
COUNTIES OF MCLEAN...CHAMPAIGN...AND VERMILION COULD ALSO SEE SOME
FREEZING RAIN LATE TONIGHT AND AROUND THE MORNING COMMUTE
TIMES...BUT BREEZY NORTHEAST WINDS SEEM TO BE KEEPING TEMPS MIXED
ENOUGH THAT TEMPS ARE NOT FALLING JUST YET. ALSO DO NOT SEE A TON
OF DRY AIR POISED TO ADVECT INTO THE NORTHEAST. SO EVEN THOUGH ITS
IN THE FORECAST AND GRIDS...WILL NOT BE ISSUING AN ADVISORY AT
THIS TIME FOR THOSE THREE COUNTIES. PLUS...TIME FRAME COULD BE
VERY SHORT AND THE RAIN COULD BE MODERATE TO HEAVY ENOUGH TO
PREVENT ANY ACCUMULATION FROM OCCURRING AND TO OVERCOME ANY
EVAPORATIVE COOLING THAT DOES OCCUR.
SO NO UPDATE FOR THE FORECAST AT THIS TIME.
AUTEN
&&
.AVIATION...
ISSUED 1158 PM CST MON FEB 25 2013
CONDITIONS WILL QUICKLY DECREASE DOWN TO IFR AND LIFR CONDITIONS
OVERNIGHT AND INTO TOMORROW MORNING. BELIEVE NAM MODEL IS A LITTLE
SLOW SO BELIEVE ONSET WILL BEGIN AT BEGINNING OF TAF FORECAST.
THINKING RAIN TO START AT SPI/DEC/CMI WITH FREEZING RAIN AND SNOW
AT BMI...AND ALL SNOW AT PIA...BUT BEGINNING AT 08Z. SPI/DEC/CMI WILL
BECOME MIXED WITH SNOW AT TIMES IN THE MORNING AND THEN CHANGE TO
ALL SNOW IN THE LATE MORNING. BMI WILL CHANGE TO MIX OF RAIN AND
SNOW AS SFC TEMPS WARM IN THE MORNING. THEN ALL SNOW LATE MORNING.
PIA SHOULD REMAIN ALL SNOW. VIS WILL BE WORST AT ALL SITES DURING
THE MORNING AND SOME AFTERNOON HOURS. WINDS WILL BE NORTHEAST
THROUGH THE PERIOD AND GUSTY TO AROUND 25-30KTS. AS SYSTEM MOVES
EAST OF THE AREA...GRADIENT WEAKENS SOME AND GUSTS WILL BE GONE
FOR THE AFTERNOON AND INTO THE EVENING HOURS.
AUTEN
&&
.PREV DISCUSSION...
ISSUED 300 PM CST MON FEB 25 2013
ANOTHER MAJOR WINTER STORM HEADED TOWARD THE IL RIVER VALLEY LATE
TONIGHT AND TUE. WILL CONTINUE THE WINTER STORM WARNING NW OF THE
IL RIVER OVERNIGHT AND TUE FOR 4-8 INCHES OF SNOW WITH BLOWING AND
DRIFTING SNOW DEVELOPING TUE AND THE WINTER WEATHER ADVISORY FOR
AREAS NW OF I-55 TO THE IL RIVER FOR 2-4 INCHES OF SNOW ALONG WITH
UP TO A TENTH INCH OF ICE ACCUMULATIONS POSSIBLE. USED A BLEND OF
12Z MODELS THOUGH FEEL 12Z NAM MODEL IS TOO SLOW BRINGING
PRECIPITATION NORTHWARD INTO CENTRAL IL LATE TONIGHT/TUE MORNING
AND WEIGHTED THE ECMWF...SREF AND GFS MODELS MORE.
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
STRONG 536 DM 500 MB LOW OVER NORTH CENTRAL TEXAS TO EJECT NE INTO
SW INDIANA BY SUNSET TUE. 996 MB SURFACE LOW PRESSURE NEAR THE
TX/OK/AR BORDER TO LIFT INTO SE IL BY SUNSET TUE. PRECIPITATION
SHIELD OVER SW MO TO SPREAD NE ACROSS CENTRAL IL OVERNIGHT. MAINLY
RAIN EXPECTED FROM I-72 SOUTH WITH MIX OF SNOW...FREEZING RAIN AND
SLEET NORTH OF I-72 WITH MAINLY SNOW NW OF THE IL RIVER. COULD BE
A COUPLE HOUR PERIOD OF FREEZING RAIN FROM I-74 NORTH LATE TONIGHT
UNTIL 15Z/9 AM TUE FROM BLOOMINGTON TO CHAMPAIGN AND DANVILLE NE
AND WILL ADDRESS WITH SPS. WILL ADD ISOLATED THUNDERSTORMS TO
AREAS SE OF I-70 TUE PER SPC DAY 1-2 OUTLOOKS. THERMAL PROFILES
COOL DURING THE DAY TUE WITH RAIN/SNOW LINE PUSHING SE TOWARD A
CHAMPAIGN TO TAYLORVILLE LINE BY DAYS END. DEFORMATION ZONE OF
SNOW TO AFFECT AREAS FROM THE IL RIVER NW THROUGH AT LEAST TUE
AFTERNOON. BLOWING AND DRIFTING SNOW TO DEVELOP NW OF THE IL RIVER
BY TUE AFTERNOON WITH STRONG NE WINDS GUSTING 25-35 MPH. LATER
SHIFTS MAY NEED TO EXTEND WINTER HEADLINES INTO TUE EVENING WITH
STRONG NORTHERLY WINDS CAUSING SOME BLOWING AND DRIFTING SNOW OVER
THE IL RIVER VALLEY.
UPPER LEVEL LOW MOVES NE ACROSS THE NORTHERN OHIO VALLEY TUE NIGHT
AND WED LIKELY KEEPING LIGHT SNOW SHOWERS AROUND CENTRAL/SE IL
WITH SNOW ACCUMULATIONS UP TO 1 INCH ESPECIALLY FROM I-74 NE. ALSO
WILL HAVE BLUSTERY NW WINDS. BELOW NORMAL TEMPERATURES EXPECTED
REST OF THIS WORK WEEK WITH LOW CLOUDS AND COLD AIR ADVECTION.
LINGERED SMALL CHANCES OF LIGHT SNOW SHOWERS OVER EASTERN IL THU
AS UPPER LEVEL LOW MOVES EAST ACROSS PA.
LONG TERM...FRIDAY THROUGH MONDAY
QUIET WEATHER WITH BELOW NORMAL TEMPERATURES EXPECTED TO OCCUR
DURING THIS TIME FRAME WITH STRONG UPPER LEVEL TROF OVER THE
EASTERN STATES. CLOUDY TO MOSTLY CLOUDY SKIES FRIDAY TO BECOME
PARTLY SUNNY OVER THE WEEKEND AS STRONG UPPER LEVEL TROF BEGINS TO
LIFT SLOWLY NE. SOME WEAK DISTURBANCE IN THE NW UPPER LEVEL FLOW
COULD BRING SLIGHT CHANCES OF LIGHT SNOW SHOWERS BUT TOO FAR OUT
TO TIME THESE PLUS LIMITED MOISTURE TO WORK WITH SO WILL KEEP IT
DRY.
07
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR ILZ027>029-036-
040.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR ILZ030-031-
037-041-047>050.
&&
Hazardous weather outlook, Feb 25, 3:39 PM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
339 PM CST MON FEB 25 2013
ILZ027>029-036-040-261200-
FULTON-KNOX-PEORIA-SCHUYLER-STARK-
339 PM CST MON FEB 25 2013
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
NO WEATHER PROBLEMS ARE EXPECTED THROUGH EARLY THIS EVENING. SNOW
WILL DEVELOP IN OUR AREA JUST AFTER MIDNIGHT. SOME FREEZING RAIN
MAY MIX IN AT TIMES...ESPECIALLY NEAR THE ILLINOIS RIVER WITH ICE
ACCUMULATIONS UP TO A TENTH OF AN INCH POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL CONTINUE THROUGH THE DAY TUESDAY WITH TOTAL ACCUMULATIONS
IN THE 4 TO 8 INCH RANGE...WITH LOCALLY HIGHER AMOUNTS POSSIBLE
WEST OF THE ILLINOIS RIVER BY TUESDAY AFTERNOON OR EARLY EVENING.
GUSTY EAST TO NORTHEAST WINDS WILL PRODUCE SOME BLOWING AND
DRIFTING OF THE SNOW AS WELL. THE SNOW IS EXPECTED TO TAPER OFF TO
SCATTERED SNOW SHOWERS OR FLURRIES TUESDAY NIGHT AND WEDNESDAY AS
THE STORM PULLS AWAY FROM THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF SNOW AND OR ICE ACCUMULATIONS LATER TONIGHT AND DURING
THE DAY ON TUESDAY WILL BE APPRECIATED.
ILZ030-031-037-041-047>050-261200-
CASS-MARSHALL-MASON-MENARD-MORGAN-SCOTT-TAZEWELL-WOODFORD-
339 PM CST MON FEB 25 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
NO WEATHER PROBLEMS ARE EXPECTED THROUGH THIS EVENING WITH A
WINTRY MIX OF SNOW AND FREEZING RAIN DEVELOPING AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW...MIXED WITH FREEZING RAIN EARLY...WILL TRANSITION MORE TO
SNOW BY AFTERNOON WITH TOTAL ACCUMULATIONS IN THE 2 TO 5 INCH
RANGE...WITH LOCALLY HIGHER AMOUNTS POSSIBLE BY TUESDAY AFTERNOON
OR EARLY EVENING. THE HEAVIER SNOW TOTALS LOOK TO BE MAINLY WEST
OF THE ILLINOIS RIVER. ICE ACCUMULATIONS OF AROUND A TENTH OF AN
INCH CAN BE EXPECTED AS WELL. THE SNOW IS EXPECTED TO TAPER OFF TO
SCATTERED SNOW SHOWERS OR FLURRIES TUESDAY NIGHT AND WEDNESDAY AS
THE STORM PULLS AWAY FROM THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
SNOW AND OR ICE REPORTS WOULD BE APPRECIATED LATE TONIGHT AND
DURING THE DAY TUESDAY.
ILZ038-042-043-051>053-261200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-SANGAMON-
339 PM CST MON FEB 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
NO WEATHER PROBLEMS ARE EXPECTED THROUGH THIS EVENING. SNOW...FREEZING
RAIN AND RAIN WILL SPREAD INTO THE AREA WELL AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTRY MIX CAN BE EXPECTED ON TUESDAY...ESPECIALLY DURING THE
MORNING WITH SNOW AND A PERIOD OF FREEZING RAIN. THE WINTRY MIX
WILL GRADUALLY CHANGE OVER TO RAIN BY LATE MORNING OR EARLY AFTERNOON
AS SURFACE TEMPERATURES WARM ABOVE THE FREEZING MARK. TOTAL SNOW
ACCUMULATIONS IN OUR AREA WILL RANGE FROM 1 TO 3 INCHES...WITH ICE
ACCUMULATIONS OF UP TO A TENTH OF AN INCH. LOOK FOR THE STEADIER
PRECIPITATION TO MOVE OUT OF THE AREA BY EVENING AS THE STORM PULLS
AWAY FROM THE AREA...WITH SCATTERED SNOW SHOWERS AND FLURRIES EXPECTED
TUESDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
ANY SNOW AND ICE REPORTS WOULD BE APPRECIATED LATE TONIGHT AND
TUESDAY.
ILZ044>046-054>057-061-261200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
339 PM CST MON FEB 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
NO WEATHER PROBLEMS ARE EXPECTED THROUGH THIS EVENING. RAIN OR
FREEZING RAIN WILL SPREAD FROM SOUTH TO NORTH INTO OUR AREA
WELL AFTER MIDNIGHT. THE BETTER THREAT FOR FREEZING RAIN WILL
BE CLOSER TO THE INTERSTATE 74 CORRIDOR...AROUND CHAMPAIGN AND
DANVILLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTRY MIX OF SNOW AND FREEZING RAIN...ESPECIALLY ALONG THE I-74
CORRIDOR TUESDAY MORNING...WILL SWITCH OVER TO RAIN BY AFTERNOON
AS TEMPERATURES RISE ABOVE THE FREEZING MARK. ICE ACCUMULATIONS
WILL BE LESS THAN A TENTH OF AN INCH...AGAIN MAINLY CONFINED TO
AREAS ALONG INTERSTATE 74.
AS THE STORM SYSTEM PULLS AWAY FROM THE AREA TUESDAY NIGHT...LOOK
FOR SCATTERED SNOW SHOWERS AND FLURRIES TO OCCUR INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
ANY REPORTS OF SNOW OR ICE ACCUMULATIONS LATE TONIGHT OR TUESDAY
WOULD BE APPRECIATED.
ILZ062-063-066>068-071>073-261200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
339 PM CST MON FEB 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
AUTEN
Heavy Snow, Schuyler
- When
- February 26, 1:00 AM CST to 10:15 AM CST
- Where
- Schuyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Several observers measured between 6 and 8 inches of snow across Schuyler County.
Heavy Snow, Knox
- When
- February 26, 7:00 AM CST to 8:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Several observers measured between 5 and 7 inches of snow across Knox County, including 6.3 inches in Altona and 5.8 inches 1 mile northeast of Dahinda.
Heavy Snow, Stark
- When
- February 26, 7:30 AM CST to 8:30 PM CST
- Where
- Stark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Several observers measured between 6 and 8 inches of snow across Stark County, including 8.1 inches 2 miles southwest of Camp Grove and 7.5 inches in Toulon.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, February 26, 20131 death · $50,000 · 1 event
- Rip Current in Guam, February 26, 20131 death · 1 event
- Heavy Snow in Iowa, February 26 to 27, 2013$130,000 · 26 events
- High Wind in Tennessee, February 26, 2013$92,000 · 62 kt wind · 15 events
- Tornado and Damaging Winds in Florida, February 26, 2013$95,000 · EF0 · 6 events
- Damaging Wind in South Carolina, February 26, 2013$52,000 · 52 kt wind · 1 event
- Tornado in North Carolina, February 26, 2013$45,000 · EF0 · 1 event
- High Wind in Virginia, February 26, 2013$25,000 · 55 kt wind · 2 events
- High Wind and Strong Wind in New Jersey, February 26 to 27, 2013$25,000 · 55 kt wind · 2 events
- Winter Storm in Iowa, February 26 to 27, 201321 events
- Winter Weather in Indiana, February 26, 201319 events
- High Wind in Tennessee, February 26, 2013$20,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430833, 430829, 430837.